Last Updated: December 12, 2022
Sleeping pills can be helpful for those struggling to drift off to sleep at night, giving them the extra relaxation they need to fall asleep. Sleeping pills can, however, be dangerous when taken in large doses. A sleeping pill overdose can lead to severe suppression of neurological function, resulting in problems breathing that can be dangerous or even fatal.
Sleeping Pill Abuse and Addiction Overview
Sleeping pills are available in many different forms. Some types of sleeping pills can be addictive, while others have a very low risk of causing addiction. Sleeping pills that are benzodiazepines are the most likely to be addictive, while other sleeping pills, like Ambien and Lunesta, are less likely to be addictive. Melatonin is a common sleep supplement that is naturally produced by the body to encourage sleep and is rarely addictive.
While many sleeping pills carry little risk for addiction, benzodiazepines (also called benzos) can be prone to abuse. This class of medicines interacts with receptors in the brain, suppressing brain activity. Benzos ultimately cause relaxation and calm that can help you fall asleep. They also, however, can lead to changes in the brain that promote addiction, especially when used over a prolonged period of time.
Addiction occurs when someone chronically feels compelled to use a substance, like benzos, even when it is causing harm. Addiction is caused by chemical brain changes and ultimately makes it very difficult to stop using the substance. Addiction can cause someone to make poor choices about using a substance and lead them to misuse it or try more dangerous substances.
Are Sleeping Pills Safe?
The safety of particular types of sleeping pills differs somewhat for each individual, but sleeping pills are generally considered safe when taken as directed. The safest sleeping pills can be purchased without a prescription, while those that carry any kind of risk require a doctor to prescribe. If you have questions about the safety of any particular sleeping pill, it is best to discuss your specific situation with your doctor.
Can You Overdose on Sleeping Pills?
It is technically possible to overdose on any kind of sleeping pill, even pills like melatonin that are considered safe. Overdoses on sleeping pills will normally occur for one of three reasons.
- An intentional attempt to harm oneself: While relatively uncommon, someone may take a large number of sleeping pills at once to attempt to end their life.
- Accidental overdose due to error: Whether by accidentally leaving sleeping medicine where children can access it or accidentally taking the wrong dose, error can be a potential cause of sleeping pill overdose.
- Addiction-related overdose: Someone who is addicted to a substance will often take larger and larger doses as they develop tolerance to a medication or drug. This can lead to a dangerous overdose occurring.
What Sleeping Pills Can You Overdose On?
While you can overdose on any sleeping pill, benzodiazepines have the highest risk for addiction-related overdoses. These drugs have a more intense effect than many other kinds of sleeping pills and are more likely to cause addiction. They also have more serious side effects, such as potentially suppressing the respiratory system. The factors all combine to make benzodiazepines the most dangerous form of sleeping medicine.
Can You Overdose on Over-the-Counter Sleeping Pills?
You can overdose on over-the-counter sleeping pills, but the likelihood of doing this accidentally is quite low for adults. Melatonin supplements and Benadryl for sleep are the most commonly used over-the-counter sleeping medications. Neither is addictive, and the dose needed to overdose is quite high.
However, over-the-counter sleeping pill overdoses are on the rise in children who accidentally get into these medicines. A recent study found a 530% increase over the last decade in children overdosing on melatonin. This increase in accidental overdoses may be related to an increased use of sleeping pills.
Can You Die From a Sleeping Pill Overdose?
Dying from a sleeping pill overdose is certainly possible. Benzos carry the greatest risk of this occurring due to their effects on breathing; however, taking any type of medication or supplement in too large a dose can ultimately be fatal.
Take A Step Toward Recovery
Sleeping Pill Overdose Symptoms
The symptoms of a sleeping pill overdose will vary based on the medicine being used. Most sleeping pill overdoses result in someone being very drowsy and hard to wake up. Severe overdoses may cause slow or absent breathing.
The most important sleeping pill overdose symptoms to recognize are those connected with benzodiazepines. These symptoms include:
- Slow, slurred or nonsensical speech
- Difficult or impossible to arouse
- Slow, absent breathing
- Cool, clammy skin
- Tiny pupils
- Snoring or gasping breathing
What To Do if You Suspect a Sleeping Pill Overdose
If you believe someone has overdosed on sleeping pills, you should immediately call 911 and get emergency medical help. If the person is not breathing or does not have a pulse, you may need to provide CPR until help arrives. If the person overdosing is breathing on their own, you should lay them on their side in a safe place until help arrives.
If there is any possibility at all that the person who is overdosing may have used opioids of any kind, either on their own or combined with other medicines or drugs, then you should also administer Narcan (naloxone) if it is available. This can help to temporarily improve overdose symptoms relating to opioids and buy time for help to arrive.
Sleeping Pill Overdose Treatment
When someone has overdosed on sleeping pills, treatment may involve trying to remove the medicine that has not been digested. This only works soon after the pills are used and will almost never be used as a treatment more than an hour after the overdose occurs.
Most of the treatment for a sleeping pill overdose involves treating the symptoms that the overdose causes. This includes using medications to help avoid symptoms specific to the pill used and often involves placing the person on a machine that can breathe for them until the sleeping medicine has worn off. Healthcare professionals will often collaborate with Poison Control to develop the best plan of treatment for specific individuals.
The Dangers of Sleeping Pills
Ultimately, sleeping pills can be used safely if taken as directed by a doctor. If someone finds themselves taking more medicine than directed, using it in a way other than how it was intended or taking sleeping pills for something other than sleep, it may indicate that an addiction has developed. While sleeping pill addictions are most common with benzodiazepines, they can occur with other more benign medications, like Ambien.
If an addiction to sleeping pills develops, it increases the risk of overdose and harmful side effects. Using too many sleeping pills or using them in a way other than intended is very dangerous and can increase the risk of an overdose.
Sleeping Pill Addiction Treatment at The Recovery Village Columbus
If you or your loved one are struggling with an addiction to sleeping pills, we are here to help you. At the Recovery Village Columbus, we have helped people from all walks of life with many different types of addictions. Our team of licensed professionals are experienced in helping people with an addiction to sleeping pills achieve lasting recovery from their addiction.
Sleeping pill addiction can be dangerous, and we are here to help you avoid these dangers. Contact us today to learn more about how we can help you start on your journey to lasting recovery.
Our Recovery Advocates are ready to answer your questions about addiction treatment and help you start your recovery.